FROM THE EUROPEAN JOURNAL OF CANCER
Autoimmune encephalitis may be a potentially severe complication of immune checkpoint inhibitor therapy, a case report suggests.
The recently published report describes a 53-year-old man with B-cell non-Hodgkin lymphoma who presented with double vision, ataxia, impaired speech, and mild cognitive dysfunction following treatment with the immune checkpoint inhibitor nivolumab.
Neuropathologic examination of a biopsied brain lesion found on cranial MRI showed a T cell–dominated inflammatory process thought to be autoimmune in origin, according to Herwig Strik, MD , of the department of neurology at Philipps University of Marburg (Germany), and his colleagues (Eur J Cancer. 2017 Oct 16. doi: 10.1016/j.ejca.2017.09.026 ).
After the patient stopped taking nivolumab and the inflammatory process was treated, his “clinical neurological and radiological status remained stable but disabling with fluctuating dysarthria and ataxia,” Dr. Strik and his colleagues wrote.
“Since these novel anticancer agents are increasingly used, this severe complication should be recognized soon and treatment should be terminated to avoid chronification,” they said in the report.
Nivolumab and other checkpoint inhibitors are known to have autoimmune side effects in some cases that can affect the pulmonary, gastrointestinal, and endocrine systems, the authors said.
Several previous case reports have detailed encephalitis occurring in cancer patients receiving nivolumab, the combination of nivolumab plus the immune checkpoint inhibitor ipilimumab, or ipilimumab alone. The authors said they believe that this case report is the first to describe multifocal CNS inflammation following nivolumab treatment for systemic lymphoma.
The patient was diagnosed with B-cell non-Hodgkin lymphoma in 2005, according to the case report. He was first treated in 2009 with R-CHOP (rituximab, cyclophosphamide, doxorubicin, vincristine, and prednisolone), followed by stem cell apheresis, radioimmunotherapy, and rituximab; he then received R-DHAP (rituximab, dexamethasone, high-dose cytarabine, and cisplatin) in August 2014, followed by autologous stem cell transplantation in October of that year. The patient started nivolumab maintenance therapy in February 2015 but started experiencing neurological symptoms that eventually led to ending nivolumab treatment in September 2015.
The patient’s lymphoma relapsed in June 2016. “The disabling neurological symptoms and his personal situation, however, worsened the patient’s depressive symptoms so severely that he went abroad to commit assisted suicide,” wrote Dr. Strik and his colleagues.
The authors proposed the term “immune checkpoint inhibitor–associated CNS autoimmune disorder (ICICAD)” to describe the inflammatory condition described in the case report.
They declared no conflicts of interest related to the case report and did not receive grant support for conducting the research described in it.